Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 233, NWS Goodland, KS

July 18, 2017Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2017, 7:02 PM MDT for Dundy County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2017, 7:02 PM MDT (01:02 UTC)
Expired
Jul 18, 2017, 7:45 PM MDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 98 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:05 PM MDTHAIL 1.2512 Nnw Parks, NEQUARTER TO HALF DOLLAR SIZE HAIL REPORTED. NOT A LOT OF HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2220 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-111 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-3.5

Open this sounding in Storm Lab

The text

As transmitted.

221 
WUUS53 KGLD 190102
SVRGLD
NEC057-190145-
/O.NEW.KGLD.SV.W.0233.170719T0102Z-170719T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
702 PM MDT TUE JUL 18 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dundy County in southwestern Nebraska...

* Until 745 PM MDT

* At 702 PM MDT, a severe thunderstorm was located 15 miles south of
  Champion, or 18 miles northwest of Benkelman, moving northeast at
  20 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Public. At 635 pm MDT, golf ball size hail was reported 
           10 miles north northeast of Haigler. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Dundy County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4018 10165 4018 10184 4035 10200 4035 10140
TIME...MOT...LOC 0102Z 210DEG 19KT 4024 10179 

HAIL...1.75IN
WIND...60MPH
 
$$

Husted
3 follow-up statements
962 
WWUS53 KGLD 190113
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
713 PM MDT TUE JUL 18 2017

NEC057-190145-
/O.CON.KGLD.SV.W.0233.000000T0000Z-170719T0145Z/
Dundy NE-
713 PM MDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN DUNDY COUNTY...

At 712 PM MDT, a severe thunderstorm was located 12 miles south of
Champion, or 16 miles south of Imperial, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Public. At 705 pm MDT, half dollar size hail was reported 
         12 miles north northwest of Parks. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Dundy County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4018 10165 4018 10184 4035 10200 4035 10140
TIME...MOT...LOC 0112Z 210DEG 19KT 4029 10175 

HAIL...1.25IN
WIND...60MPH
 
$$

Husted
942 
WWUS53 KGLD 190130
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
730 PM MDT TUE JUL 18 2017

NEC057-190145-
/O.CON.KGLD.SV.W.0233.000000T0000Z-170719T0145Z/
Dundy NE-
730 PM MDT TUE JUL 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHWESTERN DUNDY COUNTY...

At 730 PM MDT, a severe thunderstorm was located 9 miles south of
Champion, or 13 miles south of Imperial, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northwestern Dundy County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4023 10166 4027 10192 4035 10200 4035 10140
TIME...MOT...LOC 0130Z 208DEG 9KT 4033 10174 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
209 
WWUS53 KGLD 190143
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
743 PM MDT TUE JUL 18 2017

NEC057-190152-
/O.EXP.KGLD.SV.W.0233.000000T0000Z-170719T0145Z/
Dundy NE-
743 PM MDT TUE JUL 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DUNDY COUNTY WILL
EXPIRE AT 745 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4023 10166 4027 10192 4035 10200 4035 10140
TIME...MOT...LOC 0142Z 210DEG 19KT 4037 10171 

$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:27 PM MDT, 35 minutes earlier.

Area forecast discussion, Jul 18, 6:27 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
627 PM MDT Tue Jul 18 2017

.UPDATE...
Issued at 624 PM MDT Tue Jul 18 2017

Cluster of thunderstorms currently over the northwest corner of
the area. High resolution guidance having some difficulty in
capturing latest trends although they do cluster around the best
chance of thunderstorms over northern Yuma county. As a result of
the latest trends and best performing high resolution guidance, am
adjusting pops accordingly.

&&

.SHORT TERM...(This afternoon through Wednesday)
Issued at 208 PM MDT Tue Jul 18 2017

Large scale ridge extents from the southwest US, across the Central
High Plains, and into the southern Mississippi River Valley. A plume
of monsoonal moisture is shown on WV imagery to be rotating through
the western extent of this ridge and into the Central Rockies.

This afternoon-tonight: A front stalled over the Nebraska Panhandle
may shift south slightly in response to a mid level shortwave
associated with monsoonal flow riding the northern part of the ridge.
This should remain north of our CWA, but the increased forcing may
combine with weak convergence along surface trough in our northwest
to kick off thunderstorm activity. CINh has already weakened in this
region and a shallow CU field has developed. RAP analysis support ML
CAPE in excess of 2000 J/KG and PWATs around 1-1.3" range. Shear is
less impressive, so once again localized heavy rain and pulse
thunderstorms are favored (hail/wind). Thunderstorm activity is
shown by high res guidance to drift to the southeast which takes it
away from better instability, but does raise the possibility for
showers/thunderstorms further south and east than originally
anticipated. I made adjustments to account for these trends.

Wednesday: Ridge shifts just a little further north and we should
see subsidence in place and a less favorable pattern for possible
afternoon thunderstorm development. Guidance is in line with this
shift in pattern, and keeps conditions dry over our CWA.

Regarding Temperatures/Heat Advisory: We have yet to reach
advisory criteria over most locations in advised area, but it is
getting close and a few locations are just now starting to reach.
There is an upward trend in temps in line with forecast, and Tds
are remaining high in our east. No changes planned as heat index
values 103-105 (a few higher) still appear likely across advised
area. Overnight lows remain mild, but heat indices should decrease
below 75 (may be close in our far east), so a decision was made
not to extend advisory overnight. Tds may be a little lower on
Wed, but temperatures will not be much different (upper 90s/lower
100s). Result should be 103-105 heat index values confined in our
north and east, and I issued another Heat Advisory for Wed
afternoon/early evening at favored locations. I am less confidence
further west and south.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 134 PM MDT Tue Jul 18 2017

High pressure aloft is expected to move east over the plains while a
a short wave trough starts to move in behind the ridge. A few storms
are possible during the evening, mainly over the northwestern
sections of our area, due to a shift in the pattern. Thursday's
overnight low temperatures are expected to drop into middle to upper
60s over the western half and 70-75 over the eastern half of the
forecast area.

Over the weekend, the ridge will continue to flatten out and move
towards the east on Friday. This will produce slightly cooler
temperatures over the western half of our CWA while the eastern half
is still expected to climb into the upper 90s to just over 100
degrees. A prefrontal boundary looks to push through the region from
the northwest to southeast and serve as an axis for thunderstorm
development Friday afternoon. Then a cold front will follow on
Saturday producing another chance of thunderstorms across the
region. This cold front looks to stall and weaken over the central
Plains on Sunday. This will keep showers and thunderstorms in the
forecast until the front weakens and eventually give way to another
building high pressure from the west, decreasing rain chances Sunday
night and early into Monday morning.

As high pressure returns to the region during the first part of the
week, weak troughs are expected to move through the region as well.
with that said going to keep the chance of showers and
thunderstorms that the builder is given for the end of. As for the
period. As for temperatures, expect the highs to reach into the
upper 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 534 PM MDT Tue Jul 18 2017

Vfr conditions are expected through the period. For Kgld, a
prefrontal trough that is currently near the site will move north
later on this evening into the overnight hours. Late tomorrow
morning the south winds will increase to near 17 knots with gusts
to near 25 knots.

For Kmck, thunderstorms will be in the area during the mid and
late evening hours. However, current trends are not matching up
well with high resolution/Cam output so have low confidence in
what will happen. This is usually happens in weak flow aloft
situations. So at this time chose to do vcts beginning at 03z and
ending at 06z. For the first half of the period the winds will be
less than 10 knots from the east or light and variable due to
thunderstorm outflow winds. By late tomorrow morning/early
tomorrow afternoon southerly winds will increase to near 15 knots
with gusts to near 23 knots.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ002>004-014>016-
     028-029.

     Heat Advisory from 1 PM to 8 PM CDT Wednesday for KSZ002>004-015-
     016.

CO...NONE.
NE...Heat Advisory until 7 PM MDT /8 PM CDT/ this evening for
     NEZ079>081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Wednesday for NEZ079>081.

&&

UPDATE...BULLER
SHORT TERM...DR
LONG TERM...BW
AVIATION...BULLER
Hazardous weather outlook, Jul 18, 10:40 AM MDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1040 AM MDT Tue Jul 18 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1040 AM MDT Tue Jul 18 2017 /1140 AM CDT Tue Jul 18 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few severe thunderstorms may develop late this afternoon through
the early evening across northeast Colorado and southwest Nebraska.
Threats include large hail and damaging wind.

Heat index values around 105 degrees are possible across portions of
the central high plains east of a line from Benkelman, Nebraska to
Oakley, Kansas this afternoon.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...

High Temperatures and Heat Index values in the lower 100s are
possible each afternoon from Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 PM MDT (3 PM CDT) through
8 PM MDT (9 PM CDT).

In the hours before

Special weather statement, Jul 18, 5:28 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
528 PM MDT TUE JUL 18 2017

COZ090-182345-
Yuma County CO-
528 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
545 PM MDT...

At 527 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Lone Star to 6 miles
northwest of Eckley. Movement was east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Yuma, Eckley and Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 10259 4009 10239 4003 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2327Z 255DEG 14KT 4040 10275 4016 10259

Husted/Hill
Special weather statement, Jul 18, 5:32 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Goodland KS
532 PM MDT TUE JUL 18 2017

COZ090-KSZ001-NEZ079-190000-
Yuma County CO-Cheyenne KS-Dundy NE-
532 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHWESTERN CHEYENNE COUNTY IN NORTHWESTERN
KANSAS AND SOUTHWESTERN DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
600 PM MDT/700 PM CDT/...

At 532 PM MDT/632 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 3 miles south of Wray to 4
miles northwest of St. Francis. These storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Wray, St. Francis, Laird and Beecher Island.

This includes Highway 385 between mile markers 234 and 244.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4014 10218 3985 10167 3971 10184 3999 10233
TIME...MOT...LOC 2332Z 226DEG 3KT 4003 10222 3983 10185

Husted/Hill
Special weather statement, Jul 18, 6:09 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
609 PM MDT TUE JUL 18 2017

COZ090-190045-
Yuma County CO-
609 PM MDT TUE JUL 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
645 PM MDT...

At 609 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Lone Star, or 13 miles north of Yuma, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clarkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4044 10252 4027 10239 4015 10265 4026 10280
      4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0009Z 315DEG 8KT 4032 10273

Husted/Hill
Local storm report, Jul 18, 6:23 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             10 S HAIGLER            39.87N 101.94W
07/18/2017  E1.00 INCH       CHEYENNE           KS   PUBLIC

            PEA TO QUARTER SIZE HAIL.

&&

HILL
Local storm report, Jul 18, 6:49 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             10 NNE HAIGLER          40.14N 101.86W
07/18/2017  E1.75 INCH       DUNDY              NE   PUBLIC

            MOSTLY DIME SIZED BUT SOME GOLF BALL PIECES. TIME
            ESTIMATED FROM RADAR.

&&

RHUSTED
Local storm report, Jul 18, 7:00 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT TUE JUL 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 ENE HALE              39.68N 102.01W
07/18/2017  E1.00 INCH       CHEYENNE           KS   PUBLIC

            ESTIMATED SIZE BY PEEKING OUT WINDOW. LOUD BOOMS ON ROOF
            SO HAIL MAY HAVE BEEN LARGER.

&&

RHUSTED

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:27 PM MDTSevere Thunderstorm WarningGLDDundy48 min
Jul 18, 7:43 PM MDTSpecial Weather StatementGLDDundy32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.